How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Peacock RPh Your Own Question
Susan Peacock RPh
Susan Peacock RPh, Pharmacist
Category: Pharmacy
Satisfied Customers: 46
Experience:  35 years experience in retail and institutional pharmacy practice
31719177
Type Your Pharmacy Question Here...
Susan Peacock RPh is online now
A new question is answered every 9 seconds

What are the side effects of taking Phentermine long term (off

Resolved Question:

What are the side effects of taking Phentermine long term (off and on for 6 months)?
Submitted: 6 years ago.
Category: Pharmacy
Expert:  Susan Peacock RPh replied 6 years ago.

Hello,

When you take a CNS stimulant to lose weight, such as the appetite-suppressing medication phentermine, you are involving the same system that your body uses when it is in danger. Adrenalin is released and the 'fight or flight' response kicks in. Your heart rate increases, your blood pressure rises, you feel stimulated, . . and less hungry, . . . . until the danger passes, and you calm down. This cycle of stimulation and resting is called 'homeostasis', and is critical for over-all health and longevity.

While it is healthy to lose weight if you need to, it should be done in conjunction with a good diet and exercise plan, and with the idea of bringing about a lifestyle change that is sustainable. Long term use of phentermine (or amphetamines, or caffeine, etc) artificially puts your body in an unending high-stress situation, and is not healthy for your heart or nervous system. Problems arising from the long term use of phentermine include irritability, insomnia, restlessness, mental confusion, and anxiety. CNS stimulants can include other, more serious, problems such as dependence and addiction, allergic reactions, PPH (primary pulmonary hypertension) and cardiac valve disease. They all go back to the inability of the body to rest.

For these reasons phentermine is intended to be taken only for short periods of 6 weeks or less. If by "off and on for 6 months" you mean that you have been giving your body time (at least weeks) to relax between periods of taking the drug, that is better than taking it continuously.

Good health is your goal, and being overweight is not healthy. Taking phentermine for short periods as prescribed, in order to achieve your proper weight, is appropriate. Good luck with it.
I hope this information has increased your understanding of the use of phentermine. If you are satisfied with the answer, please "Accept" it. Thank you for coming to the JustAnswer website,
Susan

Edited by Susan Peacock RPh on 11/18/2010 at 5:02 PM EST
Susan Peacock RPh and other Pharmacy Specialists are ready to help you

Related Pharmacy Questions